Illinois, 2004Flash Flood in Illinois, June 16, 2004
June 16, 2004 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 16, 7:35 PM CST, 41 minutes earlier.
Area forecast discussion, Jun 16, 7:35 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT WED JUN 16 2004
.DISCUSSION...MESOLOW NEAR BLOOMINGTON WITH CONVECTION CONTINUING
ALONG BOUNDARY EASTWARD TO NORTH OF DANVILLE...AND SOUTHWEST TO ST
LOUIS. THIS ACTIVITY SHOULD CONTINUE INTO AT LEAST THE EARLY MORNING
HOURS. SEVERE THREAT SHOULD DIMINISH WITH LACK OF SURFACE HEATING.
MEANWHILE...CONVECTIVE COMPLEX OVER EASTERN IOWA/WESTERN ILLINOIS IS
ALSO EXPECTED TO DIMINISH. SOME DYING REMNANTS MAY MOVE INTO THE
WESTERN ZONES OVERNIGHT...BUT NO SEVERE WEATHER IS EXPECTED FROM
THIS ACTIVITY EITHER.
WILL CONTINUE WITH LIKELY/CATEGORICAL POPS OVER THE EAST
OVERNIGHT...WITH CHANCE POPS OVER THE WEST. NO OTHER CHANGES PLANNED.
&&
.PREV DISCUSSION...
FORECAST CHALLENGES AHEAD INCLUDE AREAL COVERAGE OF PRECIP
THIS EVENING AND OVERNIGHT...AND CONTINUING PRECIP CHANCES FOR THE
REMAINDER OF THE WEEK AS UPPER AIR PATTERN LOCKED IN PLACE ACRS THE
CONUS WITH 500MB TROF DIGGING SLOWLY SE INTO THE UPPER LAKES WHILE
WEAK SHORTWAVE ENERGY PUSHES NORTHEAST ALONG WESTERN EDGE OF BERMUDA
HIGH INTO THE OHIO VALLEY AND MIDWEST...KEEPING PRECIP CHANCES GOING
INTO AT LEAST THE FIRST HALF OF THE WEEKEND. MODEL WISE...WL STICK
WITH THE ETA...AT LEAST IN THE SHORT TERM...AS IT HAS BEEN HANDLING
THE SMALL SCALE FEATURES AND PRECIP BETTER THAN THE GFS OVER THE
PAST SVL RUNS.
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
SFC ANALYSIS INDICATING CONVERGENCE BOUNDARY/SHEAR AXIS LOCATED FROM
JUST SOUTH OF STL TO SOUTH OF TERRE HAUTE. CONVERGENCE HAS BEEN
INCREASING THE PAST FEW HOURS ALONG THIS BNDRY. MEANWHILE...FURTHER
WEST NEAR THE SYNOPTIC SCALE BNDRY...CONVECTION HAS BEEN FIRING MOST
OF THE AFTERNOON ALONG AND NORTH OF DSM...WITH A SECONDARY LINE
EXTENDING SOUTH INTO NORTH CNTRL MO. WATER VAPOR LOOP INDICATING SVL
VORT LOBES SHIFTING NORTHEAST INTO THE OHIO VALLEY. ONE SHEARED LOBE
SEEN ACRS THE ERN TX INTO SRN LA WHICH MODELS TEND TO MINOR OUT WITH
TIME THIS EVENING. ACRS THE SE HALF OF THE FCST AREA...ENOUGH LOW
LVL CONVERGENCE ALONG THIS BNDRY TO WARRANT HIGHER POPS FOR THE
EVENING HOURS. FURTHER NORTH AND WEST...WEAK BNDRY ACRS CNTRL IA EWD
TO THE MISSISSIPPI RIVER MAY BE ANOTHER FOCUS FOR EVENING STORMS.
MAY DECIDE TO GO WITH SCT WORDING FOR THE EVENING WITH LOW POPS
OVERNIGHT IN THIS AREA.
BNDRY EXPCTD TO FINALLY MAKE IT INTO AT LEAST OUR NORTHERN COUNTIES
ON THURSDAY AS SIGNIFICANT SHORTWAVE PUSHES ACRS THE NRN TIER OF
STATES...EVENTUALLY HELPING TO EDGE FRONT FURTHER SOUTH ACRS OUR
AREA. JUST HOW FAR SOUTH IT WILL PUSH IS THE REAL CHALLENGE AS SVL
VORT MAXES FCST TO MOVE ALONG THE SRN PERIPHERY OF THE STRONGER
WESTERLY FLOW INTO THE WEEKEND KEEPING US AT LEAST IN DAILY CHANCES
OF THUNDERSTORMS. ETA AND GFS MODELS SUGGESTING MCS ACTIVITY AHEAD
OF ONE OF THESE VORT MAXES EITHER LATE FRI OR FRIDAY NIGHT...WITH A
SECOND MCS PASSING ACRS KS AND MO ON SATURDAY AND SAT EVE.
LONG TERM...SUNDAY THROUGH WEDNESDAY...
DUE TO UNCERTAINTY OF BNDRY LOCATION AS FRONT BECOMES PARALLEL WITH
UPPER FLOW...WL KEEP LOW CHANCE POPS GOING FOR AT LEAST THE SOUTHERN
HALF OF THE FCST AREA DURING THE SECOND HALF OF THE WEEKEND. A
STRONGER SHORTWAVE IS FCST TO PUSH INTO THE MIDWEST DURING THE DAY
MONDAY WARRANTING SOME POPS ACRS MOST OF THE AREA. GFS ENSEMBLES
SUGGESTING VERY LITTLE CHANGE WITH UPPER LOW OVER HUDSON BAY WHILE
RIDGING HOLDS OVER THE WEST...KEEPING THE MIDWEST IN THE STRONGER
...MORE ACTIVE WESTERLY FLOW INTO AT LEAST THE FIRST HALF OF NEXT
WEEK. THIS MAKES TIMING OF ANY PRECIP EVENTS VERY DIFFICULT. USING
THE GFS ENSEMBLE AND UKMET...IT APPEARS BY MIDWEEK...ANOTHER FRONTAL
BOUNDARY WILL BE CLOSE ENOUGH TO OUR AREA TO WARRANT ADDING POPS IN
FOR WEDNESDAY OF NEXT WEEK.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&
04/SMITH
Hazardous weather outlook, Jun 16, 10:18 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT WED JUN 16 2004
ILZ027>031-036>038-040>055-061-171100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1118 AM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...WEST OF AN
EFFINGHAM TO PARIS LINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE
AREA...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FEW
STORMS MAY ALSO PRODUCE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER
ACROSS ILLINOIS.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ILZ056-057-062-063-066>068-071>073-171100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...
LAWRENCEVILLE AND MATTOON
1118 AM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST ILLINOIS...ALONG AND EAST OF AN EFFINGHAM TO PARIS LINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION THIS
AFTERNOON...ESPECIALLY AFTER 2 PM...PERSISTING INTO THE EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE...WITH
DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. IN ADDITION...THE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH FLASH
FLOODING A THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER
ACROSS ILLINOIS.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
PLAHMER
Flash Flood, Vermilion
- When
- June 16, 8:16 PM CST to 10:00 PM CST
- Where
- Vermilion County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Very heavy rains in a short period of time flooded numerous roads in northern Vermilion County. This included roads in the Rossville, Armstrong and Hoopeston areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407398.